PMA (paramethoxyamphetamine)



Background

  • PMA (paramethoxyamphetamine) has found in ‘Green Rolex’ and ‘Green Apple’ tablets (possibly others) which are sold to the user as ‘ecstasy’ tablets.
  • There has been a recent (May 2014) cluster of patients presenting to Emergency Departments with severe symptoms following the ingestion of what was supposed to be ‘ecstasy’.
  • The symptoms displayed and their severity would suggest that the ingredient in these tablets is actually PMA.
  • The symptoms of PMA are more severe and occur more frequently than with other amphetamines.

Clinical

  • Hyperpyrexia
  • Profound muscle rigidity (“rigor-mortis”)
  • Tachycardia
  • Cardiac arrhythmia / arrest (multiple)
  • Metabolic acidosis (lactate)
  • Hypoglycaemia
  • Hyperkalaemia
  • Very high mortality

Differential Dx


Management

  • Resuscitation
  • Sedate and paralyse the patient (non-depolarising). The aetiology of the hyperpyrexia is unclear and may be due to serotonin toxicity or malignant hyperpyrexia, it is therefore important to avoid drugs that may trigger/exacerbate these conditions e.g. Fentanyl, suxamethonium chloride.
  • Intubation and ventilation.
  • Institute aggressive cooling measures
  • Correct of hypoglycaemia
  • Correct of hyperkalaemia
  • Chlorpromazine
  • Cold intravenous fluids
  • Benzodiazepines

Dantrolene (query) may be of some use.

Intralipid therapy (query) may be of some use.

Please contact The National Poisons Information Centre (01) 8092566 or 8379964 if you have any cases that you suspect may involve PMA.



Content By Dr. Íomhar O' Sullivan 22/05/2014. Last review Dr. ÍOS 22/05/14.